Texas, 2024Flash Flood and Damaging Wind in Texas, August 9 to 10, 2024
August 9 to 10, 2024 · NWS AMA · 2 events in 2 counties and zones
A line of storms moved through the northwest Panhandles during the evening of August 9th. These brought wind damage to portions of the northwest Texas Panhandle during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved through the northwest Panhandles during the evening of August 9th. These brought wind damage to portions of the northwest Texas Panhandle during the evening. Rain lingered into the morning of August 10th, where flash flooding occurred in Amarillo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 6:03 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 9, 6:03 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
703 PM CDT Fri Aug 9 2024
...New AVIATION...
.SHORT TERM ...
(This evening through Saturday night)
Issued at 232 PM CDT Fri Aug 9 2024
Showers will continue to exit the northeast CWA this afternoon. Then
eyes will turn to the northwest. An upper level short wave trough
moving through Colorado now will turn more southeast and it is
expected to move across the Oklahoma Panhandle or southwest Kansas
overnight. Thunderstorms are expected to develop over the Raton
Mesa and move east-southeast across the Panhandles late this
afternoon and tonight. The greatest coverage of storms is expected
to be across the Oklahoma Panhandle and the northern Texas
Panhandle. But scattered storms will still be possible across the
southern Texas Panhandle, especially if the instability can be
realized on the southern side of the potential MCS moving across the
northern half of the CWA. A fly in the ointment would be how strong
the upper level high is to our south. Storms will have a tough time
making it too much farther south than our southern CWA border given
the subsidence under the high. At any rate, the best chance of
heavy rain producing thunderstorms continues to be in the current
Flood Watch area, so will keep the watch the way it is for now. It
would not be out of the question that some heavy rain could make it
to the eastern Panhandles, but, at this time, it looks like the
intensity of the thunderstorms may be coming down as they approach
the eastern Panhandles.
On Saturday, another round of showers and thunderstorms are expected
to move this way from the Rockies in association with another short
wave trough in the zonal to northwest flow aloft.
&&
.LONG TERM ...
(Sunday through next Thursday)
Issued at 232 PM CDT Fri Aug 9 2024
On Sunday, another crop of thunderstorms should move this way in the
zonal flow aloft from the mountains. By the time we get to Monday
and especially beyond, thunderstorm chances go down, but not to zero
as the upper flow becomes more southwest. The upper high settles
over eastern Texas/Louisiana Monday through Thursday. Meanwhile, an
upper trough will be found over the northwest U.S. This will keep
the Panhandles under a southwest flow aloft. This flow will not
necessarily keep us on the dry side depending on where the moisture
axis sets up. But at this point, it looks like we will be under the
influence of the high and the best moisture axis will stay just to
our west.
&&
.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Fri Aug 9 2024
For the 00Z TAFs, showers and thunderstorms are expected to affect
the area tonight and have included mention at each site for later
this evening. MVFR to IFR cigs are also anticipated at the
terminal sites later tonight into Saturday morning, with slowly
improving conditions thereafter. Low confidence in timing the
above elements may necessitate amendments as necessary.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 63 91 70 101 / 70 30 20 0
Beaver OK 55 76 60 94 / 90 70 50 10
Boise City OK 57 87 61 92 / 100 40 40 10
Borger TX 63 94 71 104 / 80 50 30 0
Boys Ranch TX 63 95 70 102 / 80 40 20 0
Canyon TX 63 92 70 100 / 60 30 10 0
Clarendon TX 62 90 70 102 / 50 30 10 0
Dalhart TX 59 90 64 98 / 90 50 30 0
Guymon OK 55 83 61 94 / 100 60 40 10
Hereford TX 65 96 69 102 / 60 20 10 0
Lipscomb TX 58 84 64 99 / 90 70 50 10
Pampa TX 60 87 68 100 / 80 50 30 0
Shamrock TX 62 89 68 102 / 50 40 20 10
Wellington TX 63 92 70 103 / 50 40 20 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Saturday morning for TXZ001>003-006>008-
011>013.
OK...Flood Watch through Saturday morning for OKZ001-002.
&&
SHORT TERM...15
LONG TERM....15
AVIATION...02Hazardous weather outlook, Aug 9, 1:46 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 PM CDT Fri Aug 9 2024
OKZ001>003-TXZ001>020-317-100800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 PM CDT Fri Aug 9 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms are expected through tonight across the Texas and
Oklahoma Panhandles. Thunderstorms could produce heavy rainfall
that may lead to flash flooding. A Flood Watch has been issued for
the central and western Texas and Oklahoma Panhandles due to the
potential for heavy rainfall.
A few thunderstorms may become strong to severe, with the primary
hazard being damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible on a daily basis from Saturday through
Thursday. A few storms on Saturday could be strong to severe, with
the primary hazard being damaging wind gusts. For Sunday through
Thursday, the probability for severe thunderstorms is low at this
time. Moderate to heavy rainfall may lead to isolated areas of
flash flooding on any of these days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Thunderstorm Wind, Dallam
- When
- August 9, 7:37 PM CST
- Where
- Dallam County, 4.34 mi SE of Ware
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 36.140, -102.640
The roof of a grain silo was ripped off and the west side wall of the silo was caved in.
Flash Flood, Potter
- When
- August 10, 5:34 AM CST to 8:00 AM CST
- Where
- Potter County, 4.57 mi W of Amarillo
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.190, -101.900
Interstate 40 under the Bell Street bridge was flooded. This resulted in portions of the highway closed in both directions and water rescues also occurred at multiple underpasses.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New York, August 9, 2024$66 million · 40 events
- Flash Flooding and Flooding in New York, August 9, 2024$7.5 million · 5 events
- Flash Flooding and Flooding in Pennsylvania, August 9 to 10, 2024$816,000 · 21 events
- High Wind and Strong Wind in Vermont, August 9, 2024$725,000 · 54 kt wind · 7 events
- Flash Flooding in North Carolina, August 9 to 10, 2024$160,000 · 7 events
- High Wind in New York, August 9, 2024$150,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in New York, August 9, 2024$25,000 · EF0 · 25 events
- Strong Wind in Massachusetts, August 9, 20243 injured · $4,000 · 8 events
- Flash Flooding and Flooding in New York, August 9, 2024$3,000 · 51 kt wind · 22 events
- Flash Flooding and Flooding in Maryland, August 9, 202415 events
- High Wind in New York, August 9, 202450 kt wind · 6 events
- Coastal Flood in Maryland, August 9, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212026, 1212025.